Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 233, NWS Springfield, MO

May 24, 2006Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2006, 5:34 PM CDT for Laclede County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2006, 5:34 PM CDT (22:34 UTC)
Expired
May 24, 2006, 6:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Laclede County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:58 PM CDTHAIL 1Lynchburg, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 242234
SVRSGF
MOC105-242315-
/O.NEW.KSGF.SV.W.0233.060524T2234Z-060524T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACLEDE COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 615 PM CDT.

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHEAST OF I-44 NEAR MILE MARKER 130...OR 17 MILES
  SOUTHEAST OF LEBANON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN LACLEDE COUNTY...INCLUDING THE TOWN OF LYNCHBURG.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3754 9255 3748 9256 3748 9225 3765 9225

$$

CRAMER
3 follow-up statements
000 
WWUS53 KSGF 242244
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT WED MAY 24 2006

MOC105-242315-
/O.CON.KSGF.SV.W.0233.000000T0000Z-060524T2315Z/
LACLEDE MO-
544 PM CDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LACLEDE COUNTY
UNTIL 615 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 17 MILES NORTH OF HARTVILLE...OR 19 MILES SOUTHEAST OF
LEBANON...AND MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN LACLEDE COUNTY...INCLUDING THE TOWN OF LYNCHBURG.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3752 9246 3748 9246 3748 9225 3762 9225

$$

CRAMER
000 
WWUS53 KSGF 242254
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT WED MAY 24 2006

MOC105-242315-
/O.CON.KSGF.SV.W.0233.000000T0000Z-060524T2315Z/
LACLEDE MO-
554 PM CDT WED MAY 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LACLEDE COUNTY
UNTIL 615 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 17 MILES SOUTHWEST OF FORT LEONARD WOOD...AND MOVING EAST AT
25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN LACLEDE COUNTY...INCLUDING THE TOWN OF LYNCHBURG.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3752 9246 3748 9239 3748 9225 3762 9225

$$

CRAMER
000 
WWUS53 KSGF 242312
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT WED MAY 24 2006

MOC105-242322-
/O.EXP.KSGF.SV.W.0233.000000T0000Z-060524T2315Z/
LACLEDE MO-
612 PM CDT WED MAY 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR LACLEDE COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 608 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3752 9246 3748 9239 3748 9225 3762 9225

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:58 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 24, 1:58 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
158 PM CDT WED MAY 24 2006

.DISCUSSION...

AXIS OF STRONG INSTABILITY WITH WEAKENING INHIBITION IS SETTING UP
FROM SE KS NORTHEASTWARD INTO THE LAKE OF THE OZARKS REGION EARLY
THIS AFTERNOON. CONWAY AND NEODESHA PROFILERS SHOW 6KM WINDS OF
35-45KT ACROSS THE AREA WHICH IS LEADING TO 0-6KM BULK SHEAR VALUES
APPROACHING 35KT. GIVEN THE STRONG INSTABILITY IN PLACE THE STAGE
SEEMS TO BE SET FOR SEVERE MULTICELLULAR CONVECTION TO RAPIDLY
DEVELOP THIS AFTERNOON WITH AT LEAST SOME POTENTIAL FOR LOOSELY
ORGANIZED SUPERCELLS WHICH WOULD ONLY MAGNIFY THE WIND/HAIL
POTENTIAL. GREATEST SEVERE THREAT WILL LIKELY REMAIN NORTH OF I44
WHERE ATMOSPHERE HAS HAD THE MOST TIME TO RECOVER...HOWEVER WITH
HOURS OF HEATING TO GO REMAINDER OF THE CWA STILL HAS TIME TO
DESTABILIZE.

CONVECTION WILL PROBABLY BEGIN TO WEAKEN AFTER SUNSET GIVEN THE
RELATIVELY WEAK FORCING ALONG THE FRONT AND THE MAJORITY OF THE
UPPER LEVEL SUPPORT PASSING TO OUR NORTH. FRONTAL BOUNDARY ITSELF IS
NOT IN ANY BIG HURRY TO MOVE SOUTHWARD SO MOST OF THE CWA SHOULD
STAY IN THE WARM SECTOR TONIGHT WITH LOWS LIKELY STRUGGLING TO FALL
FAR INTO THE 60S.

WRF/NAM/GFS ALL HAVE SLOWED THE FRONTAL TIMING DOWN SOME MORE AND
HAS THE FRONT VERY NEAR THE ARKANSAS/MISSOURI BORDER THURSDAY
AFTERNOON. MOISTURE POOLING ALONG THE BOUNDARY SHOULD ALLOW MLCAPES
TO INCREASE TO 3000 J/KG OVER OUR FAR SOUTHERN CWA WITH 0-6KM SHEAR
VECTORS PROGGED TO BE IN EXCESS OF 40KT...SO IF STORMS DEVELOP
CONDITIONS WILL BE VERY FAVORABLE FOR SUPERCELLS WITH VERY LARGE
HAIL AND POSSIBLY DAMAGING WINDS. BIG QUESTION WILL BE WHETHER
CONVECTION WILL DEVELOP ALONG THE BOUNDARY GIVEN LACK OF UPPER LEVEL
SUPPORT...HOWEVER WITH LITTLE IF ANY CAP WEAK CONVERGENCE ALONG THE
NEARLY STALLED OUT FRONT COULD BE ENOUGH FOR SOME ISOLATED SEVERE
THUNDERSTORMS TO DEVELOP.

WEAK FRONT/MOISTURE DISCONTINUITY BOUNDARY WILL LIKELY BEGIN TO LIFT
EVER SO SLOWLY NORTHWARD ACROSS OUR CWA THURSDAY NIGHT THROUGH
FRIDAY NIGHT. MODEST ASCENT NORTH OF THE BOUNDARY ASSOCIATED WITH
LOW LEVEL JET COULD ALLOW FOR SOME NOCTURNAL CONVECTION TO DEVELOP
AND WEAK SURFACE CONVERGENCE ALONG THE BOUNDARY COULD ALLOW FOR
AFTERNOON CONVECTION TO DEVELOP FRIDAY AFTERNOON. NEITHER SCENARIO
LOOKS OVERLY LIKELY AT THIS TIME BUT ENOUGH OF A CHANCE EXISTS GIVEN
THE AMOUNT OF MOISTURE AND INSTABILITY IN PLACE TO WARRANT AT LEAST
SCHC POPS DURING THAT TIME FRAME.

WHATS LEFT OF THE BOUNDARY WILL LIFT NORTH OF THE AREA BY SATURDAY
WITH THUNDERSTORM CHANCES DECREASING. TEMPERATURES WILL BECOME QUITE
TOASTY OVER THE WEEKEND WITH 850MB TEMPS OVER 20C AND UPPER RIDGE
OVER THE AREA. HIGHS WILL PROBABLY CLIMB INTO THE 90S AREA WIDE
SATURDAY EVEN ON THE PLATEAU WITH MID 90S POSSIBLE OVER
WESTERN/NORTHERN PORTIONS OF THE CWA.

COULD SEE TEMPERATURES BEGIN TO MODERATE A BIT EARLY NEXT WEEK AS
UPPER RIDGE WEAKENS A BIT AND 850MB TEMPS COOL SOME. THIS COOLING IS
MAINLY ADVERTISED BY THE GFS AND ECMWF IS LESS AGGRESSIVE WITH THE
COOLING. DID TREND TEMPS A BIT MORE TOWARD CLIMO EARLY NEXT WEEK BUT
REALLY WOULDNT BE SURPRISED IF THESE TEMPS NEED TO BE BUMPED UP SOME
EVENTUALLY. PRECIPITATION CHANCES THROUGH THE EXTENDED LOOK PRETTY
PALTRY AND KEPT POPS NEAR/SLIGHT BELOW CLIMO (WHICH IS NEAR 20
PERCENT) THROUGH THE PERIOD.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...HAVE GONE ON CONSERVATIVE SIDE WITH RESPECT TO
CONVECTIVE DEVELOPMENT AT THE TERMINAL FORECAST LOCATIONS THIS
FORECAST PERIOD.  WITH FRONT STILL WELL BACK IN KANSAS WILL BE HARD
TO PINPOINT THUNDERSTORM DEVELOPMENT IN THE CWA THIS AFTERNOON SO
HAVE GONE WITH VCTS IN CURRENT TAFS.  IN FACT WRF MODEL RUN SHOWING
NO QPF OVER MOST OF THE CWA FOR TONIGHT AND MOS GUIDANCE REMAIN WELL
BELOW THE TEMPO COVERAGE GUIDELINES TO MENTION IN CURRENT TAFS.  SO
FOR NOW WILL KEEP REMAINDER OF FORECAST PERIOD DRY AND VFR.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 24, 1:00 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 24 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...SOME MAY PRODUCE:
    TORRENTIAL RAINFALL WHICH COULD LEAD TO FLASH FLOODING.
    HAIL TO THE SIZE OF GOLF BALLS.
    AND DAMAGING WINDS OVER 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP AFTER 4 PM
  WITH THE THUNDERSTORMS AND SEVERE THREAT CONTINUING INTO THE
  EVENING HOURS. THUNDERSTORMS WILL BE MOST NUMEROUS NORTH OF
  INTERSTATE 44...WHERE THE GREATEST THREAT OF SEVERE WEATHER
  WILL ALSO EXIST.

  DISCUSSION:

  A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE OUTLOOK AREA LATE THIS
  AFTERNOON AND EVENING. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED
  OVER MAINLY NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA
  AHEAD LATE THIS AFTERNOON AND INTO THE EVENING. STRENGTHENING
  WINDS ALOFT AND STRONG INSTABILITY WILL ALLOW FOR SOME OF THE
  THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
  THE PRIMARY THREATS.

  IN ADDITION TO THE THREAT OF DAMAGING WINDS AND LARGE HAIL...SOME
  OF THE THUNDERSTORMS COULD PRODUCE TORRENTIAL DOWNPOURS WITH SOME
  LOCATIONS POSSIBLY RECEIVING UP TO 2 INCHES OF RAIN IN AN HOURS
  TIME. THIS COULD LEAD TO LOCALIZED FLASH FLOODING OF FLOOD PRONE
  AREAS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THERE IS A CHANCE THAT THUNDERSTORMS COULD DEVELOP OVER FAR
  SOUTHERN PORTIONS OF THE OUTLOOK AREA THURSDAY
  AFTERNOON...GENERALLY SOUTH OF HIGHWAY 60. IF THUNDERSTORMS DO
  INDEED DEVELOP THEN CONDITIONS WOULD BE QUITE FAVORABLE FOR SEVERE
  THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 11 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:25 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 24, 5:59 PM CDTSevere Thunderstorm WarningSGFTexas76 min
May 24, 6:54 PM CDTTornado WarningSGFTexas51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.